MAUDE Adverse Event Report: COOK INC UNIVERSA SOFT URETERAL STENT SET; FAD STENT, URETERAL

COOK INC UNIVERSA SOFT URETERAL STENT SET; FAD STENT, URETERAL
Model Number G49982
Medical Device Problem Code Device Operational Issue (2914)
Health Effect - Clinical Code Calcium Deposits/Calcification (1758)
Date of Event 12/11/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The event is currently under investigation.A follow up report will be submitted upon receipt of additional information or completion of the investigation.
 
Event or Problem Description
It was reported that the doctor was unable to retrieve the universa soft ureteral stent from the patient due to encrustation at both ends of the stent.Another surgery will need to be performed to retrieve the stents.Request was made to find out how long stent had been in place prior to attempting to remove it.Request was made to get additional details on how patient suffered emotionally and how their health was affected.
 
Additional Manufacturer Narrative
Investigation ¿ evaluation: the complaint device was not returned; therefore a physical examination could not be performed.However, a document-based investigation was performed.A review of device complaints, the device history record, instructions for use, quality control data, and specifications was conducted.Review of the device history record found no other non-conformances associated with the complaint device lot number.A complaint history search revealed that there were no other reported complaints for this lot number 7520940.The instructions for use (ifu) advises, the universa soft stents must not remain indwelling more than six months.Do not force components during removal or replacement.Carefully remove the components if any resistance is encountered.Improper handling can seriously weaken the stent.Acute bending or overstressing during the placement may result in subsequent separation of the stent at the point of stress after a prolonged indwelling period.Individual variation of interaction between stents and the urinary system are unpredictable.The ush-726-r is used for temporary internal drainage from the ureteropelvic junction to the bladder.There is no information regarding periodic check for encrustation.The device is packaged with the ifu which states, ¿ureteral stents should be checked periodically for encrustation and proper function.Periodic checks of the stent by cystoscopic and/or radiographic procedures are recommended at intervals deemed to be appropriate by the physician in consideration of the individual patient¿s condition and other patient specific factors.Encrustation occurs from mineral formation on the stent over a period of time which in turn can cause difficulty with removal, stones or obstruction.In addition, ¿encrustation¿ is listed as a potential adverse event in the ifu.There is no indication that a design or process related failure mode contributed to this event.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.The ifu provided with the device provides guidance on product handling and checking for encrustation of stents as well as listing it as potential adverse event that can occur.Based on the investigation evaluation, there is no indication that a design or process related failure mode contributed to this event.Current controls for manufacturing are in place to assure functionality; device integrity prior to shipping.Based on the information provided, no product returned, and the results of our investigation, it is feasible to suggest the most common causes of this event are human anatomy and disease progression related.Per the quality engineering risk assessment, no further action is required.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.
 
Event or Problem Description
Stent had been implanted nearly 5 months at time of the attempted retrieval.The doctor cut the stent in half and retrieved one half of the stent, the other half remained in the patient¿s body.The patient emotionally suffered due to having to be admitted to the hospital again and is feeling stressed to go through another procedure.

Brand Name
UNIVERSA SOFT URETERAL STENT SET
Common Device Name
FAD STENT, URETERAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7151014
Report Number1820334-2017-04609
Device Sequence Number10943450
Product Code FAD
UDI-Device Identifier10827002499826
UDI-Public(01)10827002499826(17)191214(10)7520940
Combination Product (Y/N)N
PMA/510(K) Number
K151051
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2017
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/17/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberG49982
Device Catalogue NumberUSH-726-R
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 12/11/2017
Supplement Date Received by Manufacturer03/28/2018
Initial Report FDA Received Date12/28/2017
Supplement Report FDA Received Date04/17/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age16 YR
Patient Weight67